Texas, 2020

High Wind in Texas, February 23 to 24, 2020

February 23 to 24, 2020 · NWS MAF · 3 events in 3 counties and zones

An upper low over the Four Corners Region quickly moved east into the Central Plains bringing strong winds to the higher elevations of the Guadalupe and Davis Mountains.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper low over the Four Corners Region quickly moved east into the Central Plains bringing strong winds to the higher elevations of the Guadalupe and Davis Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 23, 5:07 AM CST, 5 hours 31 minutes earlier.

Area forecast discussion, Feb 23, 5:07 AM CST, 5 hours 31 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
507 AM CST Sun Feb 23 2020

.DISCUSSION...

Please see the 12z aviation discussion below.

&&

.AVIATION...
Prevailing VFR conditions will continue. West to southwest winds
will increase this afternoon with widespread 20-30 mph sustained
with higher gusts at all terminals. Height of the winds will occur
between 18-23z before slowly subsiding at the turn of the Zulu
day. Skies will clear out by the end of the period with ceilings
remaining above 10k feet AGL the next 24 hrs.

&&

.PREV DISCUSSION... /issued 322 AM CST Sun Feb 23 2020/

DISCUSSION...
It appears we are seeing a pattern shift with the nice early wet
start of the year changing to a more typical pattern with upper
lows moving into the Central Plains leaving us dry and windy. Such
is the case today with a low pressure system moving into southern
Kansas bringing strong winds to the higher elevations of the Davis
and Guadalupe Mountains, with very windy conditions spreading
farther east into the western Permian Basin. There has been some
decent rainfall, especially for this time of year, across the area
recently so do not believe blowing dust will be much of a problem
even with such windy conditions. Significant cloud cover could
play a factor in keeping winds below forecast levels which will
need to be monitored through the day. Westerly winds today and
tomorrow will provide pleasant high temps in the upper 60s and
lower 70s.

The first low departs and a second drops south out of Canada into
the Central Plains on Tuesday amplifying a West Coast ridge.
Northerly upper flow along the spine of the Rockies will dump cold
Canadian air into Texas and New Mexico sending highs back below
normal on Tuesday and Wednesday. Again, with the best lift well to
the north, there will be no chance for rain with this front.
Surface high pressure then shifts east for another warm up to end
the week.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     71  42  68  38 /  10   0   0   0
Carlsbad                       68  39  72  35 /  10   0   0   0
Dryden                         74  48  76  44 /  10   0   0   0
Fort Stockton                  76  45  70  40 /  10   0   0   0
Guadalupe Pass                 56  36  59  35 /  20   0   0   0
Hobbs                          68  37  68  33 /  10   0   0   0
Marfa                          69  35  64  33 /   0   0   0   0
Midland Intl Airport           72  43  70  38 /  10   0   0   0
Odessa                         71  42  69  38 /  10   0   0   0
Wink                           73  40  72  37 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory from 8 AM this morning to 5 PM MST this afternoon
     for Central Lea County-Eddy County Plains-Northern Lea
     County-Southern Lea County.

     High Wind Warning from 8 AM this morning to 11 PM MST this
     evening for Guadalupe Mountains of Eddy County.

TX...High Wind Warning from 9 AM this morning to 6 PM CST this
     evening for Davis Mountains.

     Wind Advisory from 9 AM this morning to 6 PM CST this evening
     for Andrews-Davis Mountains Foothills-Eastern Culberson
     County-Ector-Gaines-Loving-Reeves County Plains-Van Horn
     and Highway 54 Corridor-Ward-Winkler.

     High Wind Warning from 8 AM this morning to 11 PM MST this
     evening for Guadalupe Mountains Above 7000 Feet-Guadalupe
     and Delaware Mountains.

&&

87/10
Hazardous weather outlook, Feb 22, 2:20 PM CST, 20 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
220 PM CST Sat Feb 22 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-232030-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
220 PM CST Sat Feb 22 2020 /120 PM MST Sat Feb 22 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

High Wind Watch remains in effect from Sunday morning through Sunday
evening for the Guadalupe, Delaware, and Davis Mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains Above 7000 Feet

When
February 23, 10:38 AM CST to 4:38 PM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
February 23, 12:51 PM CST to February 24, 12:51 AM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Davis Mountains

When
February 23, 11:45 PM CST
Where
Davis Mountains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
State Official
Coordinates
30.176, -103.877 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877169, 877170, 877171.